Quantcast

Popping Pills For Pain May Harm Your Hearing

September 13, 2012
Image Credit: Photos.com

April Flowers for redOrbit.com – Your Universe Online

If you are like most Americans, there is a bottle of pain relievers somewhere close by your desk as you read this. Whether to treat a headache, back ache, or sore muscles, at the first sign of pain most of us are popping some sort of analgesic in our mouth. They are the most frequently used medications in the U.S.

The problem is, popping that pill might help your pain, but it might hurt your hearing.

According to new research from Brigham and Women’s Hospital (BWH), women who took ibuprofen or acetaminophen two or more days a week had an increased risk of hearing loss. The more often a woman took them, the higher her risk of loss.

The link between these medications and hearing loss tended to be greater in women under 50 years of age, especially for those who took ibuprofen six or more days a week. Strangely, there doesn’t seem to be any correlative between hearing loss and aspirin use. The results of this study will be published in the September 15, 2012, issue of the American Journal of Epidemiology.

The research team examined the relationship between frequency of aspirin, ibuprofen and acetaminophen use and the risk of hearing loss among women in the Nurses’ Health Study II.

The Nurses’ Health Study (NHS) was established in 1976 with funding from the National Health Institutes (NIH) to study the potential long term effects of oral contraceptives, using Registered Nurses between the ages of 30 and 55 as the study group. NHS II was established in 1989 with a wider scope, to study oral contraceptives, diet and lifestyle risk factors in a younger group of nurses, ages 25 — 42.

For the hearing loss study, data from 62,261 women aged 31 to 48 years at the beginning of the program was studied. The women were followed for 14 years, from 1995 to 2009. Of those initial 62,261 women, 10,012 self-reported hearing loss.

Women who used ibuprofen 2 to 3 days per week had a 13 percent greater chance for loss than those who only used it once a week or less. Women who used the medication 4 to 5 days per week increased their chance of hearing loss to 21 percent. Six or more days a week increased the risk to 24 percent.

Compared with women who used acetaminophen less than once per week, women who used acetaminophen 2 to 3 days per week had an 11 percent increased risk for hearing loss, while women taking the medicine 4 to 5 days per week had a 21 percent increased risk.

“Possible mechanisms might be that NSAIDs may reduce blood flow to the cochlea–the hearing organ–and impair its function,” said first study author Sharon G. Curhan, MD, BWH Channing Division of Network Medicine. “Acetaminophen may deplete factors that protect the cochlea from damage.”

Curhan notes that although analgesics are widely available without a prescription, they are still medicines that carry potential side effects.

“If individuals find a need to take these types of medications regularly, they should consult with their health care professional to discuss the risks and benefits and to explore other possible alternatives,” said Curhan.

According to the World Health Organization, adult onset hearing loss is the sixth most common disease burden in high-income countries. Over 50 percent of American adults suffers from high-frequency hearing loss by the time they reach 60 years old. One-third of women in their 50′s and nearly two-thirds in their 60′s have experienced some hearing loss.


Source: April Flowers for redOrbit.com - Your Universe Online



comments powered by Disqus